Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 64, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 26, 2020, 4:35 PM CDT for Cedar County, Johnson County, Iowa. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2020, 4:35 PM CDT (21:35 UTC)
- Expired
- May 26, 2020, 5:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Cedar County, IA, Johnson County, IA
The radar
The Quad Cities radar (KDVN), 71 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 4:42 PM CDT | TSTM WND DMG | 1 Wsw Solon, IA | DELAYED REPORT. TREE ON THE ROAD SOUTHWEST OF SOLON. TIME ESTIMATED FROM RADAR. |
| May 26, 4:45 PM CDT | TSTM WND DMG | Solon, IA | SPOTTER ESTIMATED 50-60 MPH WINDS WHICH BLEW OVER A FLAG POLE CEMENTED IN THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
091
WUUS53 KDVN 262135
SVRDVN
IAC031-103-262200-
/O.NEW.KDVN.SV.W.0064.200526T2135Z-200526T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
435 PM CDT Tue May 26 2020
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Cedar County in east central Iowa...
Northeastern Johnson County in east central Iowa...
* Until 500 PM CDT.
* At 433 PM CDT, a severe thunderstorm was located near West Branch,
moving north at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Iowa City, West Branch, Coralville, North Liberty, Solon,
Shueyville, Lake Macbride State Park, Newport, Sugar Bottom Camp
Ground, Oasis, Sutliff, Elmira, Morse, Herbert Hoover National
Historic Site, West Overlook, University Of Iowa, Twin View
Heights, Sandy Beach Camp Ground, Coralville Lake Dam Complex and
Cedar Bluff.
This includes Interstate 80 in Iowa between mile markers 244 and 256.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4186 9167 4186 9132 4161 9131 4160 9133
4160 9136 4158 9137 4157 9137 4156 9148
TIME...MOT...LOC 2133Z 160DEG 32KT 4165 9143
HAIL...0.88IN
WIND...60MPH
$$
Gibbs3 follow-up statements
676 WWUS53 KDVN 262143 SVSDVN Severe Weather Statement National Weather Service Quad Cities IA/IL 443 PM CDT Tue May 26 2020 IAC031-103-262200- /O.CON.KDVN.SV.W.0064.000000T0000Z-200526T2200Z/ Cedar IA-Johnson IA- 443 PM CDT Tue May 26 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR WEST CENTRAL CEDAR AND NORTHEASTERN JOHNSON COUNTIES... At 442 PM CDT, a severe thunderstorm was located over Solon, or 7 miles north of Iowa City, moving northwest at 45 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Iowa City, West Branch, Solon, Shueyville, Lake Macbride State Park, Newport, Sugar Bottom Camp Ground, Oasis, Sutliff, Elmira, Morse, West Overlook, Twin View Heights, Sandy Beach Camp Ground and Coralville Lake Dam Complex. This includes Interstate 80 in Iowa between mile markers 247 and 254. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a sturdy building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4186 9167 4186 9132 4166 9135 4165 9147 TIME...MOT...LOC 2142Z 140DEG 40KT 4176 9150 HAIL...0.88IN WIND...60MPH $$ Gibbs
741
WWUS53 KDVN 262146
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
446 PM CDT Tue May 26 2020
IAC031-262156-
/O.CAN.KDVN.SV.W.0064.000000T0000Z-200526T2200Z/
Cedar IA-
446 PM CDT Tue May 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CEDAR COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4186 9167 4186 9137 4166 9137 4172 9148
TIME...MOT...LOC 2146Z 140DEG 40KT 4180 9154
$$
IAC103-262200-
/O.CON.KDVN.SV.W.0064.000000T0000Z-200526T2200Z/
Johnson IA-
446 PM CDT Tue May 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN JOHNSON COUNTY...
At 446 PM CDT, a severe thunderstorm was located over Lake Macbride
State Park, or 9 miles north of Iowa City, moving northwest at 45
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Solon, Shueyville, Lake Macbride State Park, Newport, Elmira, Morse,
Twin View Heights, Sandy Beach Camp Ground, Oasis and Sutliff.
This includes Interstate 80 in Iowa near mile marker 253.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4186 9167 4186 9137 4166 9137 4172 9148
TIME...MOT...LOC 2146Z 140DEG 40KT 4180 9154
HAIL...0.88IN
WIND...60MPH
$$
Gibbs980
WWUS53 KDVN 262155
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
455 PM CDT Tue May 26 2020
IAC103-262205-
/O.EXP.KDVN.SV.W.0064.000000T0000Z-200526T2200Z/
Johnson IA-
455 PM CDT Tue May 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSON COUNTY
WILL EXPIRE AT 500 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.
LAT...LON 4186 9167 4186 9137 4166 9137 4172 9148
TIME...MOT...LOC 2155Z 160DEG 32KT 4186 9157
$$
GibbsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:36 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 26, 2:36 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 236 PM CDT Tue May 26 2020 .SYNOPSIS... Issued at 235 PM CDT Tue May 26 2020 Strong low level flow from the southeast is paired with warm and humid air over the region east of a surface low in southwest Iowa is bringing another day of fast moving, strong to severe storms. Shear values are more favorable for low level rotation in the far western CWA as well as central Iowa. Farther east, we are very much unstable, but less sheared, and this should result in more isolated coverage and threats more limited to isolated downburst winds. && .SHORT TERM...(This Evening through Wednesday) ISSUED AT 235 PM CDT Tue May 26 2020 Fast moving storms today with downburst winds bring the primary threat! Storms today are much faster moving, and organized loosely into spiral bands. This will result in very narrow swaths of training through this evening, likely in eastern Iowa. CAPE values should continue to be in the 1000 to 2000 J/KG through early evening, and with stronger southerly flow, outflow boundaries will be less of a player than yesterday. Tonight, coverage will both shift north and decrease. Tomorrow is similar, through with less strong winds aloft will bring another day of scattered storms. This could bring severe storms along the convergent line which will be closer to the CWA at Wednesday. Any slower moving storms would be likely to bring heavy rainfall amounts over 2 inches in a short period. ERVIN .LONG TERM...(Wednesday Night through Tuesday) ISSUED AT 235 PM CDT Tue May 26 2020 The stretch of warm, unsettled weather will come to an Thursday night as the upper trough and associated surface boundary advance eastward. The NW flow that follows over the weekend will bring a sharp change to dry weather and below normal temperatures, before much warmer temperatures and chances for showers and thunderstorms return next week. Wednesday night through Thursday: Environment will be favorable for scattered showers and thunderstorms, becoming more focused as the surface trough pushes through late Thursday. The main threat will be heavy rainfall and an increasing risk for flash flooding due to the cumulative effect of consecutive days of at least localized heavy rainfall. There will also be at least a low risk for damaging winds from stronger storms. With the likelihood for more widespread clouds, Thursday's highs will be limited to the 70s. A northwest flow and surface high that follows will return highs to the 70s over the weekend with overall dry weather. Rising heights and advancing upper ridge will then bring a warming trend going into next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) ISSUED AT 1234 PM CDT Tue May 26 2020 Another day of breezy south winds, and scattered to isolated storms with gusty winds will impact our area through evening. Overnight, storms cannot be ruled out, but coverage should decrease to one or two per hours in the entire area. Thus, our forecast of tempo thunder is restricted to BRL through CID/DBQ where afternoon and early evening storms will more likely impact. MLI could get one, but coverage may miss them to the west. IFR conditions with a strong gust of wind are likely in any storm. This conditions will be very brief due to the fast movement of small storms. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Ervin SHORT TERM...Ervin LONG TERM...Sheets AVIATION...Ervin
Hazardous weather outlook, May 26, 8:15 AM CDT, 8 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 815 AM CDT Tue May 26 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-271315- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 815 AM CDT Tue May 26 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected this afternoon and evening. A few storms could produce damaging winds, and isolated tornadoes. All storms will also be capable of producing heavy rainfall, which could lead to localized flash flooding. The Rock River is experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Rounds of showers and scattered thunderstorms are expected Wednesday through Thursday ahead of a slow moving front. The primary threat will be heavy rain, which could cause localized flooding. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening.
In the hours before
Special weather statement, May 26, 2:44 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
244 PM CDT Tue May 26 2020
ILC073-161-IAC045-163-262015-
Rock Island-Henry-Scott-Clinton-
244 PM CDT Tue May 26 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN ROCK ISLAND...
NORTHWESTERN HENRY...EASTERN SCOTT AND SOUTH CENTRAL CLINTON COUNTIES
UNTIL 315 PM CDT...
At 244 PM CDT, a strong thunderstorm was located over Silvis, or over
East Moline, moving north at 45 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Davenport, Moline, Bettendorf, East Moline, Silvis, Geneseo,
Eldridge, Colona, Le Claire, Coal Valley, Hampton, Port Byron, Rapids
City, Princeton, Long Grove, Cordova, Riverdale, McCausland,
Cleveland and Warner.
This includes the following highways...
Interstate 74 in Iowa between mile markers 1 and 5.
Interstate 80 in Iowa between mile markers 296 and 306.
Interstate 80 in Illinois between mile markers 1 and 23.
Interstate 74 in Illinois between mile markers 7 and 16.
Interstate 88 between mile markers 1 and 11.
LAT...LON 4138 9007 4141 9043 4179 9072 4173 9024
4168 9023 4167 9021 4159 9017 4159 9019
4158 9017
TIME...MOT...LOC 1944Z 157DEG 37KT 4151 9042
ErvinSpecial weather statement, May 26, 2:53 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
253 PM CDT Tue May 26 2020
IAC103-113-262030-
Johnson-Linn-
253 PM CDT Tue May 26 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JOHNSON AND
SOUTHERN LINN COUNTIES UNTIL 330 PM CDT...
At 252 PM CDT, a strong thunderstorm was located over Iowa City,
moving north at 45 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Cedar Rapids, Iowa City, West Branch, Marion, Coralville, North
Liberty, Hiawatha, Fairfax, Solon, Tiffin, Ely, University Heights,
Swisher, Hills, Shueyville, Bertram, Oakdale, Lake Macbride State
Park, Newport and Sugar Bottom Camp Ground.
This includes the following highways...
Interstate 80 in Iowa between mile markers 239 and 253.
Interstate 380 between mile markers 1 and 25.
LAT...LON 4210 9152 4170 9136 4163 9137 4157 9156
4196 9183 4201 9183
TIME...MOT...LOC 1952Z 157DEG 37KT 4168 9149
ErvinSpecial weather statement, May 26, 3:03 PM CDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 303 PM CDT Tue May 26 2020 ILC067-IAC057-087-111-262030- Hancock-Henry-Des Moines-Lee- 303 PM CDT Tue May 26 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HANCOCK...SOUTHERN HENRY...SOUTHWESTERN DES MOINES AND NORTHEASTERN LEE COUNTIES UNTIL 330 PM CDT... At 303 PM CDT, a strong thunderstorm was located over Nauvoo, moving north at 45 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Fort Madison, Mount Pleasant, Nauvoo, New London, West Point, Danville, Montrose, Salem, Franklin, St. Paul, Pilot Grove, Niota, Lowell, Denmark, Houghton, Pontoosuc, Geode State Park, Nauvoo State Park, Sawyer and Stephenson Park. LAT...LON 4052 9118 4046 9140 4088 9170 4099 9137 TIME...MOT...LOC 2003Z 157DEG 37KT 4057 9134 Ervin
Special weather statement, May 26, 3:17 PM CDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 317 PM CDT Tue May 26 2020 ILC131-161-IAC031-115-139-262045- Rock Island-Mercer-Louisa-Cedar-Muscatine- 317 PM CDT Tue May 26 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCK ISLAND... NORTHWESTERN MERCER...CENTRAL LOUISA...SOUTHEASTERN CEDAR AND CENTRAL MUSCATINE COUNTIES UNTIL 345 PM CDT... At 317 PM CDT, a strong thunderstorm was located over Eliza, or 7 miles southeast of Muscatine, moving north at 35 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Muscatine, West Liberty, Wilton, Fruitland, Eliza, Atalissa, Illinois City, Fairport, Muscatine County Fairgrounds, Moscow, Fairport Recreation Area, Saulsbury Bridge Campground, Petersville, Muscatine Municipal Airport, Sweetland Center and Ardon. This includes Interstate 80 in Iowa between mile markers 267 and 275. LAT...LON 4127 9085 4122 9108 4160 9131 4168 9096 TIME...MOT...LOC 2017Z 162DEG 29KT 4132 9100 Ervin
Local storm report, May 26, 3:23 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
323 PM CDT TUE MAY 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL 2 NNE CEDAR RAPIDS 42.00N 91.66W
05/26/2020 E0.25 INCH LINN IA TRAINED SPOTTER
&&
PSSpecial weather statement, May 26, 4:06 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
406 PM CDT Tue May 26 2020
IAC105-262130-
Jones-
406 PM CDT Tue May 26 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN JONES COUNTY UNTIL 430
PM CDT...
At 406 PM CDT, a strong thunderstorm was located near Amber, or near
Anamosa, moving northwest at 35 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Anamosa, Monticello, Langworthy, Central Park, Jones County
Fairgrounds and Monticello Municipal Airport.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.
LAT...LON 4203 9114 4202 9119 4202 9121 4219 9136
4229 9136 4230 9126 4229 9112
TIME...MOT...LOC 2106Z 156DEG 31KT 4209 9122
GibbsThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:18 PM CDT | Special Weather Statement | DVN | Muscatine | 27 min |
| May 25, 7:46 PM CDT | Special Weather Statement | DVN | Keokuk | 44 min |
| May 25, 8:33 PM CDT | Special Weather Statement | DVN | Johnson | 27 min |
| May 25, 8:35 PM CDT | Special Weather Statement | DVN | Linn | 25 min |
| May 25, 8:58 PM CDT | Special Weather Statement | DVN | Linn | 32 min |
| May 25, 9:37 PM CDT | Special Weather Statement | DVN | Buchanan | 38 min |
| May 26, 12:49 PM CDT | Special Weather Statement | DVN | Benton | 26 min |
| May 26, 1:38 PM CDT | Special Weather Statement | DVN | Des Moines, Iowa, Louisa, Washington | 22 min |
| May 26, 1:44 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Keokuk, Washington | 31 min |
| May 26, 2:01 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Johnson | 32 min |
| May 26, 2:17 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque | 13 min |
| May 26, 2:53 PM CDT | Special Weather Statement | DVN | Johnson | 37 min |
| May 26, 3:03 PM CDT | Special Weather Statement | DVN | Lee | 27 min |
| May 26, 3:17 PM CDT | Special Weather Statement | DVN | Muscatine | 28 min |
| May 26, 3:37 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Muscatine | 38 min |
| May 26, 4:06 PM CDT | Special Weather Statement | DVN | Jones | 24 min |
| May 26, 4:41 PM CDT | Special Weather Statement | DVN | Delaware | 34 min |
| May 26, 4:54 PM CDT | Special Weather Statement | DVN | Linn | 36 min |
| May 26, 5:41 PM CDT | Special Weather Statement | DVN | Muscatine | 34 min |
| May 26, 6:55 PM CDT | Special Weather Statement | DVN | Dubuque | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.